Medical Questions > Pregnancy Forum > Am I Pregnant Forum

Plan B after broken condom

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
The condom broke when my girlfriend and I were having sex, and she took Plan B after about 6 hours. It was Day 9 of her cycle and she's on birth control, but she was taking skin medication that may have interfered with the birth control's effectiveness. Also, I had ejaculated about an hour prior to the incident. My hope is that this reduced the amount of sperm in my semen, thereby reducing the chances of pregnancy. What are the chances that she is pregnant?

Thanks in advance.
Did you find this post helpful?
|

User Profile
replied July 15th, 2009
Extremely eHealthy
Did the doctor say the medication would affect her birth control?

There really doesn't seem like there's a chance of pregnancy, but she will probably have some rough side effects from the Plan B.
|
Did you find this post helpful?

replied July 15th, 2009
Maddie,

Thank you so much for your prompt reply. I believe the doctor did say the medication would negate some of the effectiveness of her birth control.

The actual incident happened about 9 days ago, and she did feel nauseous from the Plan B. Fortunately her body is used to some of the hormones from birth control so it wasn't too rough on her. We just have to wait another 15ish days to find out whether she's going to be getting her perioed :/
|
Did you find this post helpful?

User Profile
replied July 16th, 2009
Experienced User
I am assuming the medication she was on for her skin was an antibiotic?
There is a possibility that antibiotics can decrease the effectiveness of the pill in some women. However, women who use antibiotics as a treatment for acne, etc, and use it long term (more than 3 weeks) should experience no decrease in efficacy. This is because there is a possibility that the antibiotic could cause the gut flora to break down, which means the pill may not be absorbed properly. 3 weeks allows the gut flora to build back up, and normal pill absorption to return.

If your girlfriend had been using the antibiotic for under 3 weeks, there is a possibility, however a very slim one, that this could have effected her pill. There is only one proven antibiotic that decreases pill efficacy and it is rifampin; most clinical studies have shown no link between more widely prescribed antibiotics, such as those taken for one's skin, and loss of pill efficacy. However, in the real world, many people have attributed pill failure to a course of antibiotic treatment. Nevertheless, Plan B was a good idea as a back-up precaution. Plan B is very effective; so IF in the VERY SLIGHT possibility your girlfriend was one of those rare cases where her body's absorption of the pill could have been effected, you did the right think in taking Plan B at the right time.
I highly doubt you have anything to worry about, but best of luck.
|
Did you find this post helpful?

replied July 16th, 2009
Wow, thank you so very much! That was very helpful Smile
|
Did you find this post helpful?

replied July 16th, 2009
Both feedback answers pretty much sum up my response... truth is, there is a very slim chance of pregancy - since she is on the pill ... as for interference of antibiotics - every woman's body is diffrent. For future reference, have her Dr. follow her prescriptions.

Also, since no one touched on this: how long has she been taking the pill? If it has been less than 3 months, there is a far bigger chance of pregnancy as her body has not fully adapted to the hormones and there is not really a way for the Dr. to see if that type of pill suits her or not (some women simply cannot take the pill - or a certain brand).

Plan B is pretty effective - so broken condom, or inefective pill or not - you are pretty much covered.

As for the ejaculating 1hr beforehand, that would reduce sperm count. That's pretty much a myth - the amount of semen varies (usually 3 to 5CC's of fluid) but it's content, not really (in a healthy male). Plus, remember that it only takes 1 sperm to "procreate" Wink

Regards,
Kitty
|
Did you find this post helpful?

User Profile
replied July 16th, 2009
Extremely eHealthy
Quote:
Also, since no one touched on this: how long has she been taking the pill? If it has been less than 3 months, there is a far bigger chance of pregnancy as her body has not fully adapted to the hormones and there is not really a way for the Dr. to see if that type of pill suits her or not (some women simply cannot take the pill - or a certain brand).


Whether or not the pills have side effects does not affect whether or not the pill is preventing ovulation. Even a new user only needs a week for that to happen.
|
Did you find this post helpful?